News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Endocrinology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Endocrinology Answers List

Forum Name: Endocrinology Topics

Question: Is tingling a symptom of a thyroid problem?


 BbDbPo - Fri Apr 27, 2007 9:19 am

Hello. I'm a 35 year old female. I have been having a few problems lately that my doctors don't seem to have an explanation for. I'm wondering if there is a problem with my thyroid, or something, that they are possibly not seeing. When I looked up the symptoms for hypothyroidism online, I felt like I was reading a discription of myself, with the exception of brittle hair. My hair is dry, but it's not terribly brittle. My skin is always terribly dry and itchy. It's also very sensitive to soaps. I'm always exhausted. I feel cold a lot of the time. Up until a couple of years ago, I was always the hot one in a bunch. My menstrual cycle is very heavy for the first 3 days, then it's ok after that. I experience a lot of vaginal dryness and have no sex drive. Also, there are times when I have a slightly green discharge. I had a miscarriage in January, my 3rd one. I have had 4 healthy pregnancies. I've seen my OB/GYN about all of this, and he did a pap/smear and a culture, along with other blood tests because of my symptoms and the miscarriage. He said the results were normal. At this time, I was tested for diabetes and thyroid disfunction. The doctor said that all test results were normal. I didn't write down the specific numbers. After reading the posts on this forum, I wish I had written the results down. I have also had a lot of gastro- intestinal problems. That doctor did a lot of tests, including a colonoscopy, and diagnosed me with mild IBS. During an abdominal ultrasound, the doctor discovered that I have a renal cyst. Although it has grown in size over the course of a year, the doctor said that it isn't a problem yet and that I should get it checked in another year. My urine seems to be very acidic. If I don't drink a lot of water, my urine really irritates my skin.

I've been dealing with my symptoms ok until about 3 weeks ago. My hands and feet started tingling about 3 weeks ago. The tingling isn't necessarily a 'pins and needles' type of tingling, as it's not really painful, but it's very prominent and 'loud'. It is very irritating and worrisome. After a few days, the tingling started progressing up my calves. Since then, I find that at times my entire body tingles, including the front of my neck and up onto my face and mouth. I feel like my body is more weak since this started. My knees feel like they are wobbly going down stairs or when bending over to do something. My calves, along with my right knee have been a little swollen, too. Sometimes I feel like I'm trembling, but I can't actually see my body trembling. Also, I'm having pains/ tightness in my muscles of my calves, lower arms, hands, and shoulders. I've been having a hard time falling asleep since this started. I don't sleep well, anyway, and this situation certainly isn't helping matters.

I really don't know which direction to go as far as seeking more medical help, but I know I need help. Do you think this is a thyroid problem, a diabetic problem, or a neurological disorder? And why would my tests come back 'normal' when I have felt 'off' for so long?

Thank you for any advice you can offer.
 Dr. Chan Lowe - Fri Apr 27, 2007 11:36 pm

User avatar Your symptoms do sound consistent with hypothyroidism to some degree. If your TSH was normal it is unlikely that your thyroid is the problem.

You may want to see a rheumatologist as some of your symptoms may also be attributable to various rheumatologic problems.

Also, did your gynecologist test for early menopause? It's less likely but may explain some of your symptoms.

Best wishes. I hope this helps some.
 nervous n curious - Mon Dec 29, 2008 11:31 pm

This morning I began a cleansing system by the name of Renew by Rejuvenate. Tonight I have had some numbness & tingling & mild pain in my hands, feet, arms & legs. I am taking levoxyl 75 mcg due to a partial thyroidectomy 1 1/2 years ago. Is the cleansing system detoxing my meds also & my thyroid levels are getting too low? Or is it safe to cleanse (detox) while taking meds? I am supposed to cleanse for two days, this is my first day. I have only eaten fruit & vegetables all day, along with the cleanse.
 Lori575 - Tue Jun 02, 2009 2:18 pm

Wow, you have many of the same symptoms I have/have had in the past. I am so glad to read that there are actually quite a few others who have had the tingling. I did as well. I had a sudden onset of symptoms last year which started with tingling in the feet. It felt like beestings. The tingling moved up my legs and my arms. Then it moved into my face as well. It got the the point where it felt like someone slapped me in the face. My legs at this time also wobbled and I had one weird symptom after another. I had my menstrual period for a month straight. I had MANY more symptoms but won't post them all here. What finally happened was I blacked out in the shower. My vision went blurry. I went to the ER and was sent to see a Neurologist who tested me for MS, Lyme disease, and numerous other diseases, only to find that I have antibodies for both Graves and Hashimotos. Long story short is that my Endocrinologist says the tingling couldn't be from the thyroid. My nuerologist says yes it can. Since I experienced it - I will say yes it can. I still have tingling here & there. It usually comes on with adrenaline rushes when I get it now; however with the Hashimoto's I think my levels bounce from low to high. Maybe that's how MY body deals with it...who knows. However, I will not believe a doctor who tells me that it's not from the disease until he/she can PROVE otherwise!

Good luck!
 Brooke P. RN - Tue Sep 22, 2009 1:14 am

I'm sorry you have not been feeling well. Please if you continue to not feel well be presistent and return to your doctor. I have experienced several different symtoms that seem they would be related to a thyroid problem and my primary doctor has tested my TSH and T4 both normal on two separate occasions. I am a nurse and a co-worker was speaking with a hospitalist about my symptoms he felt it may be hashimotos which he explained is a thyroid disease that can cause symptoms of hyper and hypo thyroid and can have a normal TSH in some occasions. I am going to seek further thyroid testing because I feel my problem really may be from my thyroid. You know your body well and if you feel you may have a throyoid problem discuss that with your doctor further you are the leader of your own health care be persistent and an advocate for yourself!

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here